Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 30, 2021, 9:26 PM MDT for Cascade County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 9:26 PM MDT (03:26 UTC)
- Expired
- Aug 30, 2021, 10:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 30
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 3427 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
129
WWUS85 KTFX 310326
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
926 PM MDT Mon Aug 30 2021
MTZ012-013-046-048-049-310400-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
926 PM MDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of southeastern
Pondera, southeastern Teton, southwestern Chouteau and northern
Cascade Counties through 1000 PM MDT...
At 925 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Brady to 8 miles west of Great
Falls. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Dutton, Brady, Black Eagle, Power, Collins, Portage,
Ulm, Malmstrom Afb, Vaughn, First Peoples Buffalo Jump State Park and
Sun River.
This includes the following highways...
Interstate 15 between mile markers 267 and 330.
Highway 200 between mile markers 135 and 139.
Highway 87 between mile markers 4 and 18.
Highway 89 between mile markers 9 and 17, and between mile markers
86 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4750 11095 4736 11168 4791 11212 4822 11158
4822 11146
TIME...MOT...LOC 0325Z 238DEG 12KT 4795 11186 4751 11148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 30, 8:28 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 30, 8:28 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 828 PM MDT Mon Aug 30 2021 .SYNOPSIS... An increasing southwest breeze will bring haze and wildfire smoke back into Southwest Montana. An isolated overnight light rain shower is possible near or east of the Havre area. Otherwise, mild, dry, and breezy conditions continue through Tuesday. Temperatures turn cooler on Wednesday following a dry cold front. This front will also help clear the haze and smoke from the region. && .UPDATE... Scattered showers and thunderstorms continue to move northeastward through southwestern and north central Montana this evening. Convective activity has been more widespread and intense than earlier forecasts projected. Main threat from this activity has been strong and erratic outflow winds with locally heavy rainfall. Best example of this was a wind gust of 78 mph at the Bozeman Airport shortly after 5 PM. Also, while heavy rainfall has been observed from some of this activity, the storms forward motion of 45 mph has limited rainfall amounts to only a few hundreths of an inch. Forecast was updated earlier this evening to increase PoPs from less than 10 percent up towards 20 to 40 percent. Have also added wording for gusty winds and locally heavy rainfall to all forecast products. Early evening model updates suggest that the convective showers will continue through the evening and into the overnight hours with coverage shifting into northeastern portions of the forecast area. Will continue to monitor this activity and additional updates will be issued as needed. mpj && .AVIATION... 545 PM MDT Mon Aug 30 2021 (31/00Z TAF period) Southwesterly flow aloft over Montana will continue to bring few/scattered mid- and high-level clouds with isolated, mainly mountain, showers and a few thunderstorms tonight through Tuesday evening. Although radar echoes showing these showers look fairly weak, please note that one shower created a 68 knot (78 mph) wind gust at the KBZN terminal this afternoon. Areas of smoke and haze will reduce visibility at times but widespread VFR conditions should prevail. mpj Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 545 PM MDT Mon Aug 30 2021/ Satellite imagery shows increasing wildfire smoke returning to Southwest Montana on the dry southwesterly flow aloft. Scattered cumulus are developing over mountain ridgetops. These most likely do not have enough moisture to develop into showers, but some of the latest CAM guidance carries a slight chance for light showers into north-central Montana overnight. Although excessively dry, there is a subtle upper level shortwave that may be able to support some of this activity. On Tuesday the southwesterly flow aloft strengthens with a deepening synoptic scale trough over the Pacific Northwest. Elevated to near-critical fire weather conditions develop Tuesday afternoon, especially over ridgetop areas exposed to the increasing mid-level winds and where humidity will remain low. Most areas on Tuesday afternoon should see minimum relative humidity drop well into the teens. A dry cold front works through the region on Tuesday, turning winds to west or northwest and increasing for a short time due to pressure rises behind the front. PN Wednesday through next Monday...The low pressure trough axis is forecast to generally remain over Alberta through the Pacific Northwest to off the California coast at least through the day on Thursday. This will keep the forecast area under the southwesterly flow aloft, which will keep a chance for showers and thunderstorms at times mainly over the area along and east of a Havre to Dillon line, but it will also keep temperatures below normal. Forecast models then diverge on solutions for Friday through the Labor Day holiday weekend, so will stay with the consensus solution of the National Blend of Models (NBM). This keeps a chance of showers and thunderstorms mainly over southwest Montana on Friday, likely due to a more westerly flow aloft returning to the area as weak high pressure ridging moves into the area. This ridging should help keep the area dry through Sunday, as temperatures warm back up to near normal with periods of breezy westerly winds. However, a weak low pressure trough will then cool temperatures a bit as it brings a chance for showers for Labor Day (Monday). -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 49 82 42 74 / 20 0 10 0 CTB 48 72 39 68 / 10 0 0 0 HLN 52 83 46 76 / 10 0 0 0 BZN 47 86 42 76 / 0 0 0 0 WYS 33 76 35 72 / 0 0 0 10 DLN 45 82 39 76 / 0 0 0 0 HVR 53 83 46 74 / 20 0 20 0 LWT 51 83 46 72 / 20 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 30, 5:31 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
531 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 1 NE BELGRADE 45.79N 111.16W
08/30/2021 M78 MPH GALLATIN MT ASOS
GUST CAME FROM CONVECTIVE CLOUDS WITH NO
LIGHTNING OBSERVED. KTFX/KBLX RADARS SHOWED
ONLY 20 TO 25 DBZ ECHOES.
&&
MPJSpecial weather statement, Aug 30, 5:57 PM MDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT Mon Aug 30 2021
MTZ012-050-053>055-310100-
Broadwater MT-Cascade MT-Gallatin MT-Judith Basin MT-Meagher MT-
557 PM MDT Mon Aug 30 2021
...Showers and thunderstorms will impact portions of Broadwater,
Meagher, Judith Basin, Gallatin, and Cascade Counties through 700 PM
MDT...
At 553 PM MDT, Doppler radar was tracking a band of showers and
thunderstorms across portions of central and southwestern Montana.
Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4475 11137 4564 11135 4579 11180 4584 11166
4657 11179 4679 11149 4720 11205 4751 11205
4769 11099 4759 11105 4744 11076 4742 11022
4718 10976 4670 10975 4672 11027 4618 11029
4619 11078 4560 11080 4505 11115 4449 11111
TIME...MOT...LOC 2353Z 215DEG 37KT 4669 11133 4598 11052
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
mpjSpecial weather statement, Aug 30, 7:19 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
719 PM MDT Mon Aug 30 2021
MTZ044-310145-
Toole MT-
719 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of central Toole County
through 745 PM MDT...
At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Shelby, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shelby, Ferdig, Ethridge and Oilmont.
This includes the following highways...
Interstate 15 between mile markers 363 and 381.
Highway 2 between mile markers 266 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4850 11189 4854 11214 4858 11214 4885 11175
4867 11144
TIME...MOT...LOC 0118Z 231DEG 29KT 4862 11187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAFSpecial weather statement, Aug 30, 7:40 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
740 PM MDT Mon Aug 30 2021
MTZ012-013-050-051-054-310215-
Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT-Meagher MT-
740 PM MDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of Meagher, Judith
Basin, Fergus, Chouteau, and Cascade Counties through 815 PM MDT...
At 738 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Lewistown to 11 miles southeast of
The Knees. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph. Locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4727 10872 4676 10863 4672 11027 4618 11029
4620 11106 4640 11106 4692 11179 4713 11179
4720 11205 4761 11193 4770 11141 4813 11141
4813 11083 4831 11061 4830 10985 4813 10953
4775 10953 4781 10898 4758 10831 4732 10831
TIME...MOT...LOC 0138Z 234DEG 37KT 4704 10932 4790 11111
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
mpjSpecial weather statement, Aug 30, 9:23 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
923 PM MDT Mon Aug 30 2021
MTZ011-013-047-051-310345-
Chouteau MT-Fergus MT-Hill MT-Blaine MT-
923 PM MDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of north central Fergus,
southwestern Blaine, southeastern Hill and northeastern Chouteau
Counties through 945 PM MDT...
At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Gildford to 16 miles
northwest of Winifred. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Havre, Azure, Parker School, Beaver Creek, Agency, St. Pierre,
Sangrey, Boneau, Box Elder, Rocky Boy, Lohman, Cleveland, Laredo,
Lloyd, Judith Landing and Iliad.
This includes the following highways...
Highway 2 between mile markers 365 and 397.
Highway 87 between mile markers 82 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to a brief period of localized flooding. Do
not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4788 10888 4774 10890 4772 10883 4768 10878
4766 10879 4762 10968 4850 11028 4875 10946
TIME...MOT...LOC 0322Z 263DEG 36KT 4845 11017 4769 10966
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 30, 9:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
926 PM MDT Mon Aug 30 2021
MTZ012-013-046-048-049-310400-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
926 PM MDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of southeastern
Pondera, southeastern Teton, southwestern Chouteau and northern
Cascade Counties through 1000 PM MDT...
At 925 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Brady to 8 miles west of Great
Falls. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Dutton, Brady, Black Eagle, Power, Collins, Portage,
Ulm, Malmstrom Afb, Vaughn, First Peoples Buffalo Jump State Park and
Sun River.
This includes the following highways...
Interstate 15 between mile markers 267 and 330.
Highway 200 between mile markers 135 and 139.
Highway 87 between mile markers 4 and 18.
Highway 89 between mile markers 9 and 17, and between mile markers
86 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4750 11095 4736 11168 4791 11212 4822 11158
4822 11146
TIME...MOT...LOC 0325Z 238DEG 12KT 4795 11186 4751 11148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:19 PM MDT | Special Weather Statement | TFX | Toole | 26 min |
| Aug 30, 7:40 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau, Fergus, Judith Basin, Meagher | 35 min |
| Aug 30, 9:23 PM MDT | Special Weather Statement | TFX | Blaine | 22 min |
| Aug 30, 9:54 PM MDT | Special Weather Statement | TFX | Blaine | 51 min |
| Aug 30, 10:05 PM MDT | Special Weather Statement | TFX | Chouteau | 25 min |
| Aug 30, 10:12 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 30, 10:51 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Aug 30, 11:52 PM MDT | Special Weather Statement | TFX | Blaine | 23 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.